Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 24, NWS Morristown, TN

August 7, 2023Greene County, Washington County, Tennessee

NWS Morristown, TN issued this tornado warning at Aug 7, 2023, 2:16 PM EDT for Greene County, Washington County, Tennessee. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 2:16 PM EDT (18:16 UTC)
Expired
Aug 7, 2023, 2:31 PM EDT
In force
15 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Greene County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:30 PM EDTTSTM WND DMG1 Nw Greeneville, TNMultiple trees and powerlines down across the county. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 11:17 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WFUS54 KMRX 071816
TORMRX
TNC059-179-071845-
/O.NEW.KMRX.TO.W.0024.230807T1816Z-230807T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
216 PM EDT Mon Aug 7 2023

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Southwestern Washington County in east Tennessee...
  Northeastern Greene County in east Tennessee...

* Until 245 PM EDT.
    
* At 216 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Greeneville, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tusculum around 225 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Limestone, Davy Crockett Birthplace and Chucky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3618 8288 3628 8287 3634 8258 3613 8258
TIME...MOT...LOC 1816Z 272DEG 23KT 3622 8283 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CED
1 follow-up statement
248 
WWUS54 KMRX 071831
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
231 PM EDT Mon Aug 7 2023

TNC059-179-071841-
/O.CAN.KMRX.TO.W.0024.000000T0000Z-230807T1845Z/
Washington TN-Greene TN-
231 PM EDT Mon Aug 7 2023

...THE TORNADO WARNING FOR SOUTHWESTERN WASHINGTON AND NORTHEASTERN
GREENE COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 700 PM EDT for east
Tennessee.

LAT...LON 3618 8288 3628 8287 3634 8258 3613 8258
TIME...MOT...LOC 1829Z 272DEG 23KT 3622 8271 

$$

CED

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:31 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 7, 1:31 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
131 PM EDT Mon Aug 7 2023

...New AVIATION...

.UPDATE...
Issued at 948 AM EDT Mon Aug 7 2023

Cumulus development is ongoing across central Kentucky which is
increasing confidence that the ingredients needed to create a severe
weather event are actually materializing this morning. Initiating is
ongoing near the strengthening LLJ as the aggressive shortwave moves
through. Mesoanalysis shows that all the severe parameters are
impressive this morning and with clouds clearing out this morning
the debris CU doesn't look like it's going to get in the way of
increasing instability in the low levels of the atmosphere. All
weather threats are possible today, including rotating supercells.
Based on current radar trends and refreshed CAMs the timing of
incoming storms has slowed down just a tad compared to previous
forecast with storms looking to move onto the plateau around noon
and quickly moving eastward, pushing east of the mountains before
sunset.

Main weather message for today is to keep an eye radar and the
latest warnings, especially for the commute home from school or work
as this is the peak time frame for severe storms.

&&

.SHORT TERM...
(Today and tonight)
Issued at 252 AM EDT Mon Aug 7 2023

Key Messages:

1. Severe thunderstorms expected today.

2. Isolated to scattered weaker convection tonight ahead of a cold
front that pushes through.

Discussion:

An unusual pattern for August is setting up for today.  An
unseasonably strong upper-level 300mb jet will set up across our
area, and an anomalously intense 500 mb shortwave will move eastward
across the Tennessee and Ohio River Valleys during the day. In
response to the divergence associated with the strong upper level
jet, the 850mb LLJ will intensify across the Tennessee Valley with
speeds of around 40 kt expected. NAEFS forecast anomalies show the
850/700/500 mb winds all around the max compared to climatology for
this time of year. Models continue to depict around 40 to 50 kts of
effective bulk shear across the area, and there is little question
that the wind profile will support supercell and multicell
convective modes.

How much instability will be available is still less certain, given
that there is still potential of morning convection and convective
debris cloudiness that may hinder destabilization. Most model
solutions keep any morning activity to a minimum and focus on a
convective line that surges through our area this afternoon. HREF
mean SBCAPE values generally show 2000+ J/kg as the line moves in,
but some other individual models such as the RAP and NAM show values
approaching or exceeding 3000 J/kg.  While there is still some
uncertainty about the magnitude of the CAPE, current thinking is
that there will be sufficient convective energy combined with the
shear for a significant severe weather threat for today.  CAMS have
come into reasonable agreement, and generally show a line of strong
to severe storms moving through our area between 15Z and 21Z.
Damaging winds are expected to be the most widespread impact, but
large hail will also be possible.  There is also a low chance for
tornadoes, and the HREF does show significant updraft helicity
tracks across our are this afternoon.  Localized flooding is also
possible, although the storms will likely be moving fast enough to
limit flooding potential outside of any areas that experience
training.

For tonight, a trailing cold front will be pushing through and we
may see some additional scattered to isolated weak convection, but
this should end from west to east as drier air begins to push in
behind the front.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 252 AM EDT Mon Aug 7 2023

Key Messages:

1. Additional rounds of numerous to widespread showers and storms
expected Wednesday into Thursday. Daily chances of showers and
storms may persist into the weekend.

2. Temperatures will generally be near to slightly below normal
through the extended.

Discussion:

Cooler air will advect into the region Tuesday in a post-frontal air
mass as temperatures become slightly below normal across the region.
A brief quasi-zonal synoptic setup aloft will also keep most
locations dry, with the exception to this being maybe a few light
upslope showers associated with any lingering wrap around moisture.
As we head into Wednesday a shortwave trough is expected to begin
progressing across central portions of the CONUS. H85 flow will
shift to a southwesterly pattern in response. Increasing isentropic
lift will bring a return of PoPs Wednesday into Thursday as the
shortwave shifts eastward.

Overall, long range guidance such as the Euro and GFS want to agree
on the disturbance moving through the forecast area late Wednesday
into mid-day Thursday. Most recent NAM run is a little bit slower
with better shortwave forcing not becoming more apparent until
Thursday afternoon. Timing will play an important role in available
instability and associated severe weather chances. Additionally,
coverage of showers ahead of the shortwave forcing also has the
potential to limit instability Thursday if great enough. Ensemble
guidance paints PWAT between 1.7 and 1.9 inches with 24hr
accumulation generally between 1-2 inches for portions of the area.
Some flooding concerns may also develop but will depend on the
presence of a surface boundary and potential for training convection
along with aforementioned instability. Given the uncertainty
combined with the severe weather threat this afternoon will utilize
low probability in the HWO for now.

Daily chances of showers and storms look to continue into the
weekend, though details remain uncertain at this time. General
trends suggest a more diurnal pattern is possible but will also
depend on where a frontal boundary sets up and potential for any
small impulses through the mean flow. Temperatures will remain
slightly below to near normal through the extended.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Mon Aug 7 2023

Severe thunderstorms are expected for the first several hours of
this TAF cycle. All types of weather can be expected with strong
winds, hail, and isolated tornadoes. Should return to VFR
conditions fairly quickly once storms clear out. With all this
rain expect fog early in the morning but certainty is still low
until we see how much rain occurs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  69  88 /  30  20  20  60
Knoxville McGhee Tyson Airport, TN  68  84  66  87 /  30  10  10  30
Oak Ridge, TN                       67  83  65  86 /  20  10  10  40
Tri Cities Airport, TN              65  79  61  83 /  50  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Aug 7, 11:46 AM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1146 AM EDT Mon Aug 7 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081600-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1146 AM EDT Mon Aug 7 2023 /1046 AM CDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected today, and some of these storms will
likely become strong to severe. Primary risks will be damaging
winds and large hail. There is also a threat of torrential
downpours capable of producing localized flooding, and an
tornadoes will be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today.

In the hours before

Local storm report, Aug 7, 1:48 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
148 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     Pikeville               35.61N 85.20W
08/07/2023                   Bledsoe            TN   911 Call Center

            Numerous trees and power lines down
            countywide.

&&
Special weather statement, Aug 7, 1:48 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
148 PM EDT Mon Aug 7 2023

VAZ001-002-005-071830-
Scott VA-Wise VA-Lee VA-
148 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern Lee,
central Scott and Wise Counties and the City of Norton through 230 PM
EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holmes Mill, or 12 miles northeast of Jonesville, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia,
Dungannon, St. Charles, Duffield and Clinchport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM EDT for southwestern
Virginia.

&&

LAT...LON 3703 8248 3699 8240 3666 8244 3671 8331
      3674 8314 3678 8313 3685 8307 3685 8301
      3689 8288 3693 8286 3698 8287 3705 8272
      3709 8272 3710 8252
TIME...MOT...LOC 1747Z 274DEG 32KT 3684 8300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJM
Local storm report, Aug 7, 1:50 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
150 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Tstm Wnd Dmg     2 WSW Luttrell          36.20N 83.77W
08/07/2023                   Union              TN   911 Call Center

            A few trees down.

&&
Local storm report, Aug 7, 2:04 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
204 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Tstm Wnd Dmg     Dayton                  35.50N 85.01W
08/07/2023                   Rhea               TN   Public

            Large tree down.

&&
Local storm report, Aug 7, 2:10 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
210 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Tstm Wnd Dmg     3 E South Pittsburg     35.01N 85.66W
08/07/2023                   Marion             TN   Emergency Mngr

            Multiple trees down in New Hope.

&&
Local storm report, Aug 7, 2:16 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
216 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Tstm Wnd Dmg     Oakdale                 35.99N 84.56W
08/07/2023                   Morgan             TN   911 Call Center

            Numerous trees and power lines down across
            the southern portion of the county.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:21 AM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott54 min
Aug 7, 12:11 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Scott, Union64 min
Aug 7, 12:42 PM EDTSpecial Weather StatementMRXRoane33 min
Aug 7, 12:42 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hamblen, Jefferson, Knox and 1 more63 min
Aug 7, 1:08 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBledsoe, Hamilton, McMinn, Meigs, Rhea, Roane and 1 more52 min
Aug 7, 1:11 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Union49 min
Aug 7, 1:20 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane40 min
Aug 7, 1:22 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson53 min
Aug 7, 1:35 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Rhea, Roane and 1 more55 min
Aug 7, 1:36 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXMarion39 min
Aug 7, 1:41 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Jefferson, Knox and 2 more64 min
Aug 7, 1:49 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Meigs and 4 more41 min
Aug 7, 2:00 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBradley, Hamilton, Marion45 min
Aug 7, 2:02 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 4 more58 min
Aug 7, 2:09 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Hawkins, Sullivan, Unicoi and 1 more66 min
Aug 7, 2:13 PM EDTFlash Flood WarningMRXCocke, Grainger, Hamblen, Jefferson4 hr
Aug 7, 2:20 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk and 1 more25 min
Aug 7, 2:24 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk51 min
Aug 7, 2:25 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Roane and 1 more2 hr
Aug 7, 2:35 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Union32 min
Aug 7, 2:39 PM EDTSevere Thunderstorm Warning Destructive damage threatMRXBlount, Cocke, Grainger, Greene, Hamblen, Jefferson and 3 more45 min
Aug 7, 2:42 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk, Sevier33 min
Aug 7, 2:47 PM EDTAreal Flood AdvisoryMRXCarter, Cocke, Greene, Hamblen, Hawkins, Unicoi and 1 more3 hr
Aug 7, 2:51 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Polk114 min
Aug 7, 3:04 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Hamblen, Unicoi, Washington41 min
Aug 7, 3:06 PM EDTFlash Flood WarningMRXCocke, Greene, Hamblen2 hr
Aug 7, 3:09 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXMonroe, Polk36 min
Aug 7, 6:16 PM EDTSpecial Weather StatementMRXCampbell44 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.